Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Shreveport, LA

January 21, 2018Sevier County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2018, 8:41 PM CST for Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 8:41 PM CST (02:41 UTC)
Expired
Jan 21, 2018, 9:30 PM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 132 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:05 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS54 KSHV 220241
SVRSHV
ARC133-OKC089-220330-
/O.NEW.KSHV.SV.W.0002.180122T0241Z-180122T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
841 PM CST SUN JAN 21 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sevier County in southwestern Arkansas...
  Eastern McCurtain County in southeastern Oklahoma...

* Until 930 PM CST

* At 841 PM CST, a severe thunderstorm was located over Idabel, or 23
  miles northeast of Clarksville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Idabel, Broken Bow, Eagletown, Holly Creek, Hochatown, West Line
  and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 1100 PM CST for southwestern
Arkansas...and southeastern Oklahoma.

LAT...LON 3423 9447 3419 9447 3419 9439 3414 9429
      3377 9483 3386 9496 3431 9463
TIME...MOT...LOC 0241Z 220DEG 42KT 3389 9483 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

09
1 follow-up statement
994 
WWUS54 KSHV 220301
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
901 PM CST SUN JAN 21 2018

ARC133-OKC089-220330-
/O.CON.KSHV.SV.W.0002.000000T0000Z-180122T0330Z/
Sevier AR-McCurtain OK-
901 PM CST SUN JAN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR NORTHWESTERN SEVIER AND NORTHEASTERN MCCURTAIN COUNTIES...

At 901 PM CST, a severe thunderstorm was located near Broken Bow, or
17 miles west of De Queen, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Broken Bow, Hochatown and Eagletown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

A tornado watch remains in effect until 1100 PM CST for southwestern
Arkansas...and southeastern Oklahoma.

LAT...LON 3423 9447 3419 9447 3419 9439 3414 9429
      3394 9468 3399 9475 3428 9465 3431 9463
TIME...MOT...LOC 0301Z 221DEG 41KT 3405 9464 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:14 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 21, 6:14 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018

.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/

&&

.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/

DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.

Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.

Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.

Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  62  37  60 /  90  10   0   0
MLU  57  64  38  58 /  90  30   0   0
DEQ  44  56  32  56 /  90  10   0   0
TXK  47  59  35  57 /  90  10   0   0
ELD  52  61  36  58 /  80  10   0   0
TYR  46  61  36  59 /  90  10   0   0
GGG  47  61  36  59 /  90  10   0   0
LFK  51  64  36  62 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.

LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
     010>012.

OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24/05
Hazardous weather outlook, Jan 21, 12:19 PM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1219 PM CST Sun Jan 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1219 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An upper-level storm system across the Southern Plains combined
with a surface low and trailing cold front will increase showers
and thunderstorms across the Four State Region late this
afternoon. The storms will develop into a squall line and spread
East from Eastern Oklahoma and North Texas across the forecast
area during the evening and overnight. Strong to severe
thunderstorms will be possible with damaging winds the main threat
along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms possible on Friday night into Saturday
night as an upper-low and surface front move across the region.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
and overnight.

In the hours before

Special weather statement, Jan 21, 5:01 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018

OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...

At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512

09
Special weather statement, Jan 21, 6:53 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CST SUN JAN 21 2018

OKZ077-220115-
McCurtain OK-
653 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 715 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nashoba, or 21 miles southeast of Clayton, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Battiest and Pickens.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505
TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:44 PM CSTTornado WarningSHVLittle River, Sevier46 min
Jan 21, 10:11 PM CSTTornado WarningSHVHoward, Little River, Sevier35 min
Jan 21, 10:31 PM CSTTornado WarningSHVHempstead, Howard, Sevier35 min
Jan 21, 11:00 PM CSTSevere Thunderstorm WarningSHVLittle River, Sevier45 min
Jan 22, 3:25 AM CSTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more15 hr
Jan 21, 6:53 PM CSTSpecial Weather StatementSHVMcCurtain22 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.